Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 140, NWS Des Moines, IA

June 12, 2017Carroll County, Greene County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2017, 3:36 PM CDT for Carroll County, Greene County, Guthrie County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 3:36 PM CDT (20:36 UTC)
Expired
Jun 12, 2017, 4:15 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, IA, Greene County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:50 PM CDTHAIL 13 Sse Scranton, IA
Jun 12, 4:09 PM CDTHAIL 1Jefferson, IADIME TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

548 
WUUS53 KDMX 122036
SVRDMX
IAC027-073-077-122115-
/O.NEW.KDMX.SV.W.0140.170612T2036Z-170612T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
336 PM CDT MON JUN 12 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Greene County in west central Iowa...
  Northwestern Guthrie County in west central Iowa...
  Southeastern Carroll County in west central Iowa...

* Until 415 PM CDT.

* At 336 PM CDT, a severe thunderstorm was located near Glidden, or
  11 miles east of Carroll, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jefferson, Coon Rapids, Glidden, Scranton, Bayard, Churdan, Bagley,
  Ralston and Jefferson Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4178 9466 4210 9476 4221 9436 4188 9424
TIME...MOT...LOC 2036Z 243DEG 22KT 4201 9465 

HAIL...1.00IN
WIND...60MPH
 
$$

MF
2 follow-up statements
557 
WWUS53 KDMX 122055
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
355 PM CDT MON JUN 12 2017

IAC077-122105-
/O.CAN.KDMX.SV.W.0140.000000T0000Z-170612T2115Z/
Guthrie IA-
355 PM CDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GUTHRIE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4188 9451 4212 9465 4221 9436 4188 9424
TIME...MOT...LOC 2055Z 241DEG 29KT 4199 9443 

$$

IAC027-073-122115-
/O.CON.KDMX.SV.W.0140.000000T0000Z-170612T2115Z/
Greene IA-Carroll IA-
355 PM CDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL GREENE AND EAST CENTRAL CARROLL COUNTIES...

At 355 PM CDT, a severe thunderstorm was located near Jefferson,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. At 350pm...trained weather 
         spotters reported quarter sized hail about 3 miles 
         southeast of Scranton. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Jefferson, Scranton, Churdan and Jefferson Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4188 9451 4212 9465 4221 9436 4188 9424
TIME...MOT...LOC 2055Z 241DEG 29KT 4199 9443 

HAIL...1.00IN
WIND...60MPH
 
$$

MF
943 
WWUS53 KDMX 122116
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
416 PM CDT MON JUN 12 2017

IAC027-073-122125-
/O.EXP.KDMX.SV.W.0140.000000T0000Z-170612T2115Z/
Greene IA-Carroll IA-
416 PM CDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENE AND EAST
CENTRAL CARROLL COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 4188 9451 4212 9465 4221 9436 4188 9424
TIME...MOT...LOC 2115Z 243DEG 22KT 4204 9429 

$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:05 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 12, 1:05 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
105 PM CDT Mon Jun 12 2017

.SHORT TERM.../Today through Tonight/
Issued at 338 AM CDT Mon Jun 12 2017

Trough axis in place across the northwest to north central portions
of the state, with an elongated area of surface low pressure
stretching from southern Ontario southwestward into western Kansas.
Have westerly flow aloft that will start to dip down to more
southwesterly flow as a large upper trough digs into the
intermountain west today. Sfc trough/weak cool front associated with
the upper trough moving through the Hudson Bay region, with the
front stalling out across the northern CWA and lifting back
northward tonight as a warm front in response to the western upper
trough digging eastward through the Rockies into early Tuesday. Some
weak sfc convergence along the boundary, with a few weak echoes
showing up on radar across southern MN the past few hours. This
activity expected to stay quite isolated and weak before diminishing
toward 12-14Z. Additional development then expected this afternoon
in vicinity of the boundary, with continued redevelopment through
the evening into the overnight hours. Strong southerly flow to
develop today, with moisture advecting northward and pooling along
the boundary should aid in storm development by mid/late afternoon
across far northern IA/southern MN. Some severe potential this
afternoon with any development near the frontal boundary with deep
layer shear around 30kts and a large amount of CAPE expected. This
would suggest mainly severe threats of damaging winds and large
hail. Higher freezing level also so could see some brief heavy rain
in areas beneath any strong storm that develops.

As for temperatures today, still a warm air mass in place with also
have some clouds so this will limit the mixing/overall warming some
especially in areas near the frontal boundary across the north.
Therefore have highs around the upper 80s in the far north, and the
mid 90s across the central and south. Record highs mainly the mid to
upper 90s across the CWA and likely should not see values that high
today. However still expected to be within 3-4 degrees of record
highs, so maintained the near record wording to highlight the warm
temperatures given the string of warm days over the weekend into
today. Should still see some breezy conditions, although overall
winds should not be as gusty as in the past few days with gusts
mainly in the 20-30 mph range today versus the 30-40 mph range the
past few days.

.LONG TERM.../Tuesday through Sunday/
Issued at 338 AM CDT Mon Jun 12 2017

The weather pattern for the remainder of this week will be more
typical of mid to late summer than early June, characterized by
persistent but nebulous thunderstorm chances, repeated
possibilities of severe weather but with difficult to pin down
details, wide discrepancies in model solutions, and a continuation
of above normal temperatures.

At the beginning of the period, on Tuesday, a large gyre will be
located over the northern U.S. Rockies and will subsequently move
northeast into south central Canada, then east toward Hudson Bay
by the end of the week. As the low pressure center moves into
Canada, from Tuesday through Wednesday, Iowa will reside with
cyclonic, southwesterly flow aloft. A fairly robust shortwave will
move through this flow over the Midwest late on Tuesday, but most
of the energy associated with this feature will remain just
northwest of our area. A second, much more subtle shortwave may
move over the region on Wednesday.

During the day on Tuesday our forecast area will reside firmly
within the warm sector between our old friend, the warm front that
has been vacillating across the upper Midwest for a few days
already, and a surface trough to our west associated with the
parent system and approaching shortwave. With moderate southerly
low-level flow, warm morning start temperatures, and strong
insolation, temperatures should have no problem rising toward the
mid-90s on Tuesday afternoon, with heat index values in the lower
100s for a few hours. By the late afternoon and evening explosive
convective development should occur along the aforementioned
trough to our west, as the forcing associated with the shortwave
intersects with the low-level boundary at peak diurnal heating
time. This activity will carry an attendant severe weather risk,
but it appears that it will develop well to our west, probably
over central/eastern Nebraska, and move generally northeastward
through the evening, possibly clipping our northwestern counties.
After dark, with the parent system moving off to our
north/northwest, the convection should bleed eastward across
central Iowa carried by its own outflow momentum, but with a
steadily decreasing severe weather threat as instability and shear
diminish and the storms leave their favorable upper-level forcing
environment.

The surface trough to our west on Tuesday will finally traverse
our forecast area late Wednesday and Wednesday night. As it moves
through, there appears to be a good opportunity for additional
convective development across about the southeast half of Iowa.
Ahead of the trough instability will be high to extreme, and if
the subtle impulse aloft mentioned earlier materializes and lines
up with this time and space window, we could see very strong
updrafts in an environment of modest but sufficient deep-layer
shear to support severe weather. This threat will bear close
watching over the next couple of days.

As the surface trough moves off to our southeast on Wednesday
night it will initially scour out any convection, however, it will
be a week boundary and the airmass behind it will still be warm
and unstable, with highs in the lower 90s on Thursday and Friday.
It is in this time frame that longer range prognostic models have
been struggling mightily, as the large early-week gyre moves
across Canada and results in a zonal steering flow pattern over
the Midwest. It is likely that subtle impulses moving through this
flow will trigger thunderstorms at times late in the work week,
but given the nebulous forcing and low-level flow, trying to
refine timing and location details for any such development is
folly at this time. This uncertainty will continue through the
weekend, with lingering POPs carried through the extended
forecast.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 104 PM CDT Mon Jun 12 2017

The primary concern through the period will be convective trends.
Confidence is not high with models not handling recent thunderstorm
progression well. Thus will leave TAFs VFR and free of thunder
with nothing beyond VCSH wording in favored locations and time windows.
Any non-VFR and thunder mention will be handled by near term
convective trends as needed.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Beerends
LONG TERM...Lee
AVIATION...Small
Hazardous weather outlook, Jun 12, 4:28 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
428 AM CDT Mon Jun 12 2017

IAZ004>007-015>017-023>028-033>039-050-131100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Tama-
428 AM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will be possible at times today and tonight. There
is a slight risk of severe weather, with large hail and damaging
winds the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat is expected to build again into Tuesday. Highs will reach
the lower to middle 90s during the afternoon with heat index
values reaching or just exceeding 100 degrees at times.

Intermittent thunderstorm chances are forecast from late Tuesday
into Wednesday, then again from late Thursday through the weekend.
Severe weather may be possible at times, especially late Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Tuesday.

IAZ044>049-057>062-070>075-081>086-092>097-131100-
Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
428 AM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Hot and humid weather will continue today, with heat index values
approaching or just exceeding 100 degrees at times in the
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The heat wave will continue on Tuesday, with high temperatures in
the lower to middle 90s and heat index values exceeding 100
degrees at times.

Intermittent thunderstorm chances are forecast from late Tuesday
into Wednesday, then again from late Thursday through the weekend.
Severe weather may be possible at times, especially late Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Tuesday.

Lee

In the hours before

Special weather statement, Jun 12, 12:32 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1232 PM CDT MON JUN 12 2017

IAZ005-006-016-121830-
Kossuth IA-Winnebago IA-Hancock IA-
1232 PM CDT MON JUN 12 2017

...Strong Winds and Small Hail Northern Iowa...

At 1231 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Elmore to 7 miles northwest of
Britt. Movement was northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Forest City, Lake Mills, Union Slogh, Rice Lake, Buffalo Center,
Bancroft, Swea City, Thompson, Titonka, Wesley, Leland, Lakota,
Crystal Lake, Woden, Rake, Ledyard, Scarville, Hayfield, Sexton and
Hutchins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM CDT for
north central and northwestern Iowa.

LAT...LON 4350 9350 4327 9350 4302 9401 4346 9445
      4348 9444 4350 9444
TIME...MOT...LOC 1731Z 238DEG 30KT 4355 9427 4316 9392

Curtis
Local storm report, Jun 12, 1:39 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
139 PM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     TSTM WND DMG     5 WSW GRAETTINGER       43.21N 94.85W
06/12/2017                   PALO ALTO          IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HEAVY DAMAGE TO
            CORN AND BEAN FIELDS LIKELY FROM HAIL, POWER
            LINES DOWN ACROSS THE ROAD, AND NUMEROUS
            TREE BRANCHES DOWN. THIS IS A DELAYED
            REPORT, AND TIME ESTIMATED FROM RADAR.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:28 PM CDTSpecial Weather StatementDMXWorth62 min
Jun 12, 11:23 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto67 min
Jun 12, 12:32 PM CDTSpecial Weather StatementDMXWinnebago58 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.